Reports of hypersensitivity have been described with voriconazole. If adequate alternative therapy is not available, desensitization may be required. Desensitization procedure has been described in the literature for other antifungal agents such as fluconazole, but not for voriconazole.
A 37 year old female patient with acute myeloid leukemia was admitted for induction chemotherapy and as a complication she had a fungal sinusitis. Treatment with intravenous voriconazole was indicated. During infusion she developed anaphylaxis with generalized maculopapular rash and bronchospasm. The Naranjo Score of 4 suggested that voriconazole was the possible cause of the adverse event. The patient also developed febrile neutropenia and was treated with imipenem seven days before the event; previously she had received piperacilline and tazobactam without complications. Personal history was relevant for penicillin allergy with cutaneous rash in childhood. As an adult she received oral penicillin and amoxicillin without complications. The patient needed to receive treatment for fungal sinusitis with oral voriconazole or intravenous amphotericine for three months. We performed desensitization for voriconazole with premedication and vital signs monitoring, using a published protocol performed with fluconazole.
Desensitization was approached using a standard protocol beginning at 1/10,000 (0.02 mg) of the expected dose (200 mg) and doubling in 13 consecutive steps with increasing doses every 15 minutes until approximately 200 mg was administered with a total time of 3.25 hs. After oral desensitization 200 mg/12hs was then administered, and no reaction occurred.
This case demonstrates that in situations of voriconazole hypersensitivity, when there is no alternative treatment, a desensitization procedure could be successful.
Journal of Allergy and Clinical Immunology, Vol. 131, Issue 2, AB166
- AAAAI 2013 (69th)